Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 3
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    APFELBAUM, ROEL and SHARIR, MICHA 2011. Non-Degenerate Spheres in Three Dimensions. Combinatorics, Probability and Computing, Vol. 20, Issue. 04, p. 503.

    DUMITRESCU, ADRIAN and TÓTH, CSABA D. 2008. On the Number of Tetrahedra with Minimum, Unit, and Distinct Volumes in Three-Space. Combinatorics, Probability and Computing, Vol. 17, Issue. 02,

    Solymosi, József and Vu, Van H. 2008. Near optimal bounds for the Erdős distinct distances problem in high dimensions. Combinatorica, Vol. 28, Issue. 1, p. 113.


Distinct Distances in Three and Higher Dimensions

  • DOI:
  • Published online: 28 April 2004

Improving an old result of Clarkson, Edelsbrunner, Guibas, Sharir and Welzl, we show that the number of distinct distances determined by a set $P$ of $n$ points in three-dimensional space is $\Omega(n^{77/141-\varepsilon})=\Omega(n^{0.546})$, for any $\varepsilon>0$. Moreover, there always exists a point $p\in P$ from which there are at least so many distinct distances to the remaining elements of $P$. The same result holds for points on the three-dimensional sphere. As a consequence, we obtain analogous results in higher dimensions.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Combinatorics, Probability and Computing
  • ISSN: 0963-5483
  • EISSN: 1469-2163
  • URL: /core/journals/combinatorics-probability-and-computing
Please enter your name
Please enter a valid email address
Who would you like to send this to? *